Tippecanoe Co. hospital sees increase in spice overdoses

(File Photo)
(File Photo)

TIPPECANOE COUNTY, Ind. (WLFI) — IU Health emergency medicine Chief Marc Estes talked about an increasing drug problem in Tippecanoe County, particularly with the synthetic drug known as spice.

Dr. Marc Estes generally sees two to four spice overdoses per week, but sometimes he’ll treat up to three or four in a day.

It’s tough to know for sure what’s coming through the emergency room doors.

“People don’t come in unresponsive seizing with a sign on their chest that says I smoked some spice,” said Estes.

But even if they did, spice is made hundreds of different ways.

“You have no idea what’s actually in that drug when you’re using it,” said Estes.

You don’t typically see family or friends at the hospital to help.

“Somebody will pull up out front, honk the horn, throw them out of the car door and then tear away,” said Estes when talking about how some overdose patients are dropped off.

Doctors have to trust the symptoms which most of the time include seizures.

“They have to be intubated, put on a ventilator, put in a coma, so that we can stop the seizure activity in the brain,” said Estes.

Sometimes patients don’t come out of it.

“Their brain just really never regains function,” said Estes.

Others survive but end up having side effects.

“They try to kill themselves, they try to have somebody else kill them, they try to hurt other people,” said Estes.

Dr. Estes said about 25 percent of people who use spice for the first time will suffer a schizophrenic break.

“Doesn’t mean they’re going to forever be schizophrenic,” said Estes. “It just means they have schizophrenic type activity.”

Aside from mental, some people have lasting medical effects from spice including kidney damage or failure.

“It’s ten times as strong, gram for gram, as regular THC or marijuana is,” explained Estes.

It’s that strength that keeps them coming back.

“I’ve literally done CPR on people have been minutes from saying they were dead and just stopping resuscitation, got them back right at the very, very end,” explained Estes. “And then I see that exact same person later that week with the exact same problem doing CPR yet again on them.”

He said it’s difficult to know why someone is using spice but the consequences are certain.

“It’s life and death decisions they’re making in using these substances,” said Estes. “Maybe they should look for another outlet.”